Safety

WHO issues global alert linking semaglutide to rare NAION eye risk

A rare, usually irreversible form of vision loss is now listed as a semaglutide side effect, which puts speed of recognition at the center of patient safety.

By the Semaglutides news desk·
WHO issues global alert linking semaglutide to rare NAION eye risk
Image: who.int

The World Health Organization issued a medical product alert on June 27, 2025 warning that semaglutide — the drug sold as Ozempic, Rybelsus and Wegovy — can cause a rare eye condition called non-arteritic anterior ischemic optic neuropathy, or NAION [1].

The alert tells health care professionals and drug regulators to watch for the condition. It rests on a review by the European Medicines Agency's Pharmacovigilance Risk Assessment Committee, which concluded that NAION is a very rare side effect of the medicine, occurring in as many as 1 in every 10,000 people treated. The EMA recommended adding NAION to the product information for all three brands at that frequency, and announced the recommendation on June 6, 2025 [1].

According to the WHO alert, NAION is one of the leading causes of vision loss in adults and the second most common optic neuropathy behind glaucoma. It usually appears as sudden, painless loss of vision in one eye, together with swelling of the optic disc. In most cases the sight does not return, and no therapy has been shown to reverse it [1].

Semaglutide is a glucagon-like peptide-1 receptor agonist prescribed for type 2 diabetes and for obesity [1]. The guidance for anyone using it: if eyesight suddenly fails or worsens quickly, contact a doctor without delay; if NAION is confirmed, the semaglutide is stopped [1].

The European committee examined non-clinical studies, clinical trials, post-marketing surveillance data and published medical literature [1]. Separately, WHO's Advisory Committee on Safety of Medicinal Products took up the evidence at its May 2025 meeting and decided the semaglutide Risk Management Plan should be amended so NAION counts as a potential risk, with whatever additional pharmacovigilance work that requires [1]. WHO also said it has received reports of NAION after semaglutide use from several countries through VigiBase, its worldwide database of reported adverse events. The alert does not give a count of those reports [1]. A Danish-Norwegian cohort study on the subject appears in the alert's reference list, though the alert does not present its results [1].

Why it matters for patients

A risk this small — at most about one case per 10,000 users — is easy to set aside, and nothing in the alert suggests that people without symptoms should stop treatment. What makes NAION worth knowing about is the outcome: the vision loss is generally permanent and there is no effective treatment [1], so how fast a problem is recognized matters a great deal. Both agencies say sudden or rapidly worsening eyesight during semaglutide treatment is a reason to seek care at once, and that a confirmed NAION diagnosis ends the treatment [1].

Several questions are left open. The alert does not say whether the risk changes with dose, whether it differs between the diabetes and obesity uses, or whether Ozempic, Rybelsus and Wegovy carry different levels of risk; WHO treats them as a single group and does not break the 1-in-10,000 estimate down further [1]. It also does not address tirzepatide (Mounjaro, Zepbound) or other GLP-1 medicines. Whether they share this risk has not been reported.

What happens next

Two regulatory changes have been signaled: an EMA-recommended update to the product information for Ozempic, Rybelsus and Wegovy listing NAION as very rare, and a revision of the semaglutide Risk Management Plan endorsed by WHO's safety committee [1]. When either will take effect has not been disclosed. Whether US prescribing information for these medicines will change has not been reported.

Sources

  1. https://www.who.int/news/item/27-06-2025-27-06-2025-semaglutide-medicines-naion

Semaglutides.org provides information only, not medical advice. Talk to a licensed provider about your own care before making changes. Some telehealth links are affiliate links and are labeled where they appear.